Hemophilia and Blood Clots: A Surgery That Nearly Cost Me My Life

Jennifer Lynne avatar

by Jennifer Lynne |

Share this article:

Share article via email
bodybuilder | Hemophilia News Today | banner image for

January is my three-year “clotaversary,” a holiday I celebrate every year after surviving a life-threatening situation during a major surgery.

I have von Willebrand disease (VWD) and hemophilia B, and without treatment, I’m at risk for dangerous bleeds during surgical procedures. In 2019, I needed a radical hysterectomy to treat cancerous and pre-cancerous cells that kept appearing. I also had several abdominal hernias that needed repairing.

I prepared for the procedures months in advance, had a treatment plan in place, and self-infused my medication. I chose a highly respected hospital that was affiliated with my hematology treatment center and located near my home.

Post-surgery complications

After surgery, while still in the hospital recovering, I developed shortness of breath, and my blood oxygen level dropped to a dangerous level below 80%. A nurse named Lindsay saved my life by calling a code, and soon my room was full of action. As she put me on oxygen, someone explained that they were worried I had overclotted and developed blood clots in my lungs.

Recommended Reading
travel with chronic illness | Hemophilia News Today | mental health | main graphic for the column

My Husband Chose a Simple Birthday Celebration

A rush CT scan confirmed that bilateral pulmonary emboli, or multiple blood clots, had invaded my lungs. My blood had clotted too much. Having hemophilia is scary, but having a pulmonary embolism is terrifying. I was in unfamiliar territory.

Doctors put me on the intravenous blood thinner heparin to prevent another pulmonary embolism from forming and to keep the ones that had developed from getting bigger. Blood thinners are scary for people with hemophilia, as they can lead to bleeding, which adds to any bleeding problems we might already have.

When I was finally discharged from the hospital, I was put on the blood thinner Eliquis (apixaban) twice a day. At the time, my life was anything but ordinary. I had to avoid activities due to the risk of bleeding from the blood thinners and my bleeding disorder. I had to be extremely careful — I couldn’t even ride my bike.

Then my hemoglobin dropped, and I became anemic. I stopped taking the blood thinner early because of bleeding problems. The anxiety I experienced as a result was crippling. What if the pulmonary embolisms didn’t dissolve? Would I have permanent lung damage? What if they appear in my heart?

I was in and out of the hospital for most of the following year. Because of my bleeding issues, I developed hematomas over the hernia mesh, a surgical device used to support damaged tissue. The mesh became infected, and I developed sepsis. It took two surgeries to remove the mesh and put an end to the frequent hospitalizations.

Here’s what happened

Hospitalizations that involve surgery, trauma, or immobility due to serious illness or injury carry a significant risk of blood clots.

I am in the unusual situation of needing two clotting factors for surgical treatment. In this case, the two factors didn’t interact well, and my factor VIII level rose to more than 400% above the normal level. This, combined with the other risk factors, provided a perfect storm for blood clots to form.

I ended up switching hematologists, and my new hematologist ran several tests to ensure I didn’t have a clotting disorder. A clotting disorder would have meant my blood clots too quickly, which is the opposite of my VWD and hemophilia. Luckily, the tests were negative.

Trust your gut

I thought I’d done everything right to prepare for this major surgery, but I’d made one mistake: I should’ve gotten another opinion. I didn’t do that because it would’ve meant changing hospitals and oncologists. 

What would I have done differently? I’d be sure the hospital could produce immediate results of my factor levels. The hospital where I had this procedure done had sent my factor VIII levels away to be processed. The tests didn’t come back for more than a week, and there was no way for hematologists to know that my factor VIII level was climbing way too high. 

Hence, the unthinkable happened, but I survived, and I am grateful. And I don’t seem to have any significant permanent repercussions from having had a pulmonary embolism. Thankfully, I was in the hospital when it happened and not at home. I will forever be grateful for Lindsay, the nurse who saved my life.


Note: Hemophilia News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or another qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Hemophilia News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to hemophilia.

Comments

Paul Clement avatar

Paul Clement

Hi Jennifer,
Having multiple bleeding disorders (VWD and hemophilia B) definitely presents a a treatment challenge. And you give excellent advice in recommending that the hospital where the surgery is being performed be able to run factor levels before, during and after the surgery. This is where the expertise of a hemophilia treatment center (HTC) comes in. Since your local hospital is unable to determine factor levels, you should be able to get a referral to an HTC or a large teaching hospital for treatment in the future.
As for your BeneFix (factor IX concentrate) and Humate-P (combination FVIII and VWF concentrate) medications not "interacting well": these two concentrates have no effect on each other. On the other hand, increasing your VWF level may also increase your FVIII level, and your FVIII level may also increase due to stress of the upcoming surgery, It is quite possible that you should be using a VWF-only concentrate such as Vonvendi, as opposed to a combination FVIII/VWF concentrate. To prevent a recurrence of your high FVIII levels in future surgeries, I would recommend you have a pharmacokinetic study (PK study) done to determine how your FVIII levels rise after infusions of Humate-P (and perhaps Vonvendi). Talk to your HTC hematologist for advice.

Reply
Jennifer Lynne avatar

Jennifer Lynne

Hi Paul! Thank you for your feedback and valuable comments. I was at a very large, over 1,000-bed teaching hospital affiliated with my HTC. This hospital is 2 hours from my home. The sending out factor levels is not something I had thought of or expected! Oddly, the hospital ran factor IX immediately.

I've asked about Vonvendi. Lately, my FVIII has been lower than my VWD levels, and Humate-P has been what I've always used, so I think my hematologist is reluctant to switch. I will ask again, though! Thank you!

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.